Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 5, NWS Des Moines, IA

March 13, 2010Webster County, Iowa

NWS Des Moines, IA issued this flash flood warning at Mar 13, 2010, 1:58 PM CST for Webster County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2010, 1:58 PM CST (19:58 UTC)
Expired
Mar 13, 2010, 5:38 PM CST
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Webster County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 2:00 PM CSTFLASH FLOOD2 Nnw Fort Dodge, IAFLASH FLOOD DUE TO ICE JAM ALONG SCENIC DRIVE NEAR DES MOINES RIVER WEST BANK. REPORTED BY WEBSTER COUNTY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WGUS53 KDMX 131958
FFWDMX
IAC187-140200-
/O.NEW.KDMX.FF.W.0005.100313T1958Z-100314T0200Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
158 PM CST SAT MAR 13 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR ICE JAM FLOODING IN...
  CENTRAL WEBSTER COUNTY IN CENTRAL IOWA...

* UNTIL 800 PM CST

* AT 157 PM CST...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ACROSS
  THE WARNED AREA.  AN ICE JAM IN FORT DODGE WAS CAUSING FLOODING TO 
  HOUSES ALONG SCENIC DRIVE JUST WEST OF THE DES MOINES RIVER...JUST
  SOUTH OF THE FORT DODGE AIRPORT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT DODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4258 9414 4245 9410 4245 9426 4258 9427

$$

SMALL
3 follow-up statements
682 
WGUS73 KDMX 132128
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CST SAT MAR 13 2010

IAC187-140200-
/O.CON.KDMX.FF.W.0005.000000T0000Z-100314T0200Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
328 PM CST SAT MAR 13 2010

...FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT FOR
CENTRAL WEBSTER COUNTY UNTIL 800 PM CST...

JUST BEFORE 200 PM...WEBSTER COUNTY EMERGENCY MANAGEMENT REPORTED 
THAT FLASH FLOODING WAS OCCURRING DUE TO AN ICE JAM ALONG THE DES 
MOINES RIVER IN FORT DODGE.  THE FLASH FLOODING WAS OCCURRING NEAR 
SCENIC DRIVE ON THE WEST BANK OF THE RIVER...SOUTH OF THE FORT DODGE 
AIRPORT AND EAST OF HIGHWAY 169.  OTHER LOCATIONS ALONG THE DES 
MOINES RIVER IN FORT DODGE WILL BE PRONE TO FLASH FLOODING AS WELL.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT DODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

WEBSTER COUNTY EMERGENCY MANAGEMENT HAS ESTABLISHED A SHELTER AND 
WARMING CENTER FOR THOSE DISPLACED BY FLASH FLOODING AT THE FORT 
DODGE SENIOR HIGH SCHOOL...WEST ENTRANCE.

&&

LAT...LON 4258 9414 4245 9410 4245 9426 4258 9427

$$

SMALL
705 
WGUS73 KDMX 132239
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CST SAT MAR 13 2010

IAC187-140200-
/O.CON.KDMX.FF.W.0005.000000T0000Z-100314T0200Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
439 PM CST SAT MAR 13 2010

...FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT FOR
CENTRAL WEBSTER COUNTY UNTIL 800 PM CST...

AT 430 PM CST...WEBSTER COUNTY EMERGENCY MANAGEMENT REPORTED THAT 
FLASH FLOODING CONTINUED ALONG THE DES MOINES RIVER ON THE NORTHWEST 
EDGE OF FORT DODGE DUE TO AN ICE JAM. WATER CONTINUED TO RISE INTO 
THE SCENIC DRIVE ADDITION. OTHER LOCATIONS UPSTREAM AND DOWNSTREAM 
OF SCENIC DRIVE ALONG THE DES MOINES RIVER NEAR FORT DODGE WILL BE 
PRONE TO FLASH FLOODING AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FOR THOSE DISPLACED BY THE FLASH FLOODING...THE LOCAL CHAPTER OF THE 
RED CROSS HAS ESTABLISHED AN EMERGENCY SHELTER AT THE FORT DODGE 
SENIOR HIGH SCHOOL...WEST ENTRANCE.

&&

LAT...LON 4258 9414 4245 9410 4245 9426 4258 9427

$$

MOYER
845 
WGUS73 KDMX 132338
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CST SAT MAR 13 2010

IAC187-132345-
/O.CAN.KDMX.FF.W.0005.000000T0000Z-100314T0200Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
538 PM CST SAT MAR 13 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL WEBSTER 
COUNTY IS CANCELLED...

AT 528 PM CST...WEBSTER COUNTY EMERGENCY MANAGEMENT REPORTED THAT 
THE WATER LEVEL ALONG THE DES MOINES RIVER IN THE SCENIC DRIVE 
ADDITION HAD STABILIZED AND WAS NO LONGER RISING. THEREFORE THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED. HOWEVER...ICE CHUNKS ON THE 
DES MOINES RIVER WILL CONTINUE TO POSE A THREAT OF ICE JAMS AND 
RAPIDLY RISING WATER. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE 
AREA THROUGH SUNDAY EVENING...AND A FLOOD WARNING FOR THE DES MOINES 
RIVER AT FORT DODGE REMAINS IN EFFECT UNTIL FURTHER NOTICE.

IF FLASH FLOODING IS OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4258 9414 4245 9410 4245 9426 4258 9427

$$

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 11:25 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 13, 11:25 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CST SAT MAR 13 2010

.UPDATED AVIATION DISCUSSION 13/18Z...

.SHORT TERM /TODAY/...
STRONGER UPPER LEVEL SYSTEM AND SFC WAVE NOW BACKING INTO STATE FROM
EAST TODAY. MODELS CONTINUE TO INCREASE FORCING FARTHER WEST WITH
TIME AND HAVE INCREASED POPS BACK INTO CENTRAL IOWA TODAY. BEST
CHANCES APPEAR THIS MORNING WITH FORCING WEAKENING DURING THE
AFTERNOON HOURS. TEMPS TO BE HELD IN CHECK WITH EXPECTED RAINFALL
OVER THE AREA AND THICK CLOUD COVER. CURRENT TRENDS ON RADAR STILL
SUGGEST A MORE SOUTHERLY TRACK WITH THE SYSTEM TODAY...THOUGH GFS IS
BACK A BIT FARTHER NORTHWEST COMPARED TO THE NAM12/GEM. THE EURO IS
ALSO CLOSER TO THE GFS...BUT PREFER THE MORE SOUTHERN SOLNS TODAY.
TEMPS WILL HOLD IN THE 40S OVER THE REGION...CONTINUING SNOW MELT
AND RIVER ISSUES FOR TODAY.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
UPPER LOW WILL MOVE OUT OF THE REGION SLOWLY WITH CLOUDS BEGINNING
TO THIN SUN INTO ERY NEXT WEEK.  WITH ALL THE LOW LVL
MOISTURE...CAN'T GET TOO EXCITED ABOUT IT CLEARING OUT ALL THAT MUCH
AS THERE IS NO REAL PUSH OF DRY AIR.  ANOTHER S/WV WILL DROP SOUTH
THROUGH THE UPPER MIDWEST TUE NGT INTO WED.  ATTM...THINKING IS THAT
IT WILL HAVE LITTLE OR NO WX ASSOCD WITH IT OTHER THAN AN INCREASE
IN CLOUDS.  OVERALL MILDER WX WILL PERSIST THROUGH THE WEEK AS UPR
RDG BUILDS INTO THE CENTRAL U.S. FOR THE END OF THE WEEK. THE NEXT
CHANCE FOR ANY SIG WX WILL ARRIVE LATE IN THE FCST PD AND INTO NXT
WEEKEND AS A STRONGER SYSTEM SWEEPS THROUGH.  THE BEGINNINGS OF THIS
SHOULD BE FELT BY FRI.

&&

.AVIATION...
13/18Z...SURFACE LOW STILL MEANDERING ABOUT THE WESTERN OHIO VALLEY
BRINGING PRECIP OVER CWA ALONG AND EAST OF INTERSTATE 35. SURFACE
OBS OVER EASTERN IOWA SHOW SOME IMPROVEMENT IN CIGS WHICH MAY RAISE
ALO...DSM AND OTM CIGS ABOVE 1000 FT LATER TODAY...BUT WILL DROP
AGAIN LATER THIS EVENING. BY 00Z...MAX ISENTROPIC LIFT SHIFTS
WESTWARD AND MOST SHOWERS SHOULD END OVER TERMINALS. SOUNDINGS AND
SREF PROBABILISTIC FORECASTS INDICATE DRY AIR TO MOVE IN FROM EAST BY
MID MORNING TOMORROW AND CIGS SHOULD IMPROVE...BUT WILL LIKELY
REMAIN MAINLY IFR UNTIL THEN.

&&

.HYDROLOGY...
WIDESPREAD MODERATE TO MAJOR FLOOD EVENT CONTINUES TO UNFOLD ACROSS
THE ENTIRE CWA. WE/RE NOT LOOKING AT ANOTHER 2008 EVENT HOWEVER.
THIS FLOOD EVENT WAS EXPECTED TO OCCUR...THOUGH...PER OUR FIRST
SPRING FLOOD OUTLOOK FROM LATE JANUARY WHICH HIGHLIGHTED A HIGH RISK
OF SIGNIFICANT FLOODING. THE FLOOD THREAT IS MIGRATING FROM SOUTH TO
NORTH WITH TIME. BASINS OF MOST CONCERN ARE FIRST THE DES
MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN SKUNK. MODERATE TO
MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE DES MOINES/RACCOON
RIVER BASINS.

ICE JAMS CONTINUE TO BE PROBLEMATIC...WITH THE LEADING EDGE OF THE
ACTIVITY MIGRATING FROM SOUTH TO NORTH AHEAD OF THE OVERALL FLOOD
THREAT. THE ICE JAM ACTIVITY HAS BEEN RATHER PREDICTABLE FOR THIS
EVENT...WITH THE MAJORITY OF THE EVENTS OCCURRING WITHIN 12 TO 24
HRS AFTER STREAMS BEGIN TO RISE. THE ICE JAM ACTIVITY HAS BEEN MORE
PROLIFIC THAN NORMAL...WHICH WAS EXPECTED. THE ICE HAS BECOME
THICKER THAN NORMAL...DUE TO OUR COLDER THAN NORMAL WINTER...WITH
THICKNESSES EXCEEDING 12 TO 18 INCHES IN SOME LOCATIONS. THE ICE JAM
HOT SPOTS TODAY HAVE INCLUDED BUT ARE NOT LIMITED TO THE FORT DODGE
AREA...AS WELL AS VARIOUS LOCATIONS IN THE CEDAR RIVER BASIN
UPSTREAM OF WATERLOO. DUE TO THE WIDESPREAD POTENTIAL FOR FLASH
FLOODING FROM THE JAMS...A FLASH FLOOD WATCH WILL BE EXTENDED
THROUGH AT LEAST SUNDAY AFTERNOON FOR COUNTIES ALONG AND NORTH OF
U.S. HWY 20. IT IS VERY POSSIBLE THAT THE WATCH WILL BE EXTENDED FOR
LONGER IN TIME FOR A GROUPING OF COUNTIES IN THE FAR NORTHWEST WHERE
SIGNIFICANT RISES IN RIVERS WILL NOT HAVE OCCURRED UNTIL LATE THIS
WEEKEND AND EARLY NEXT WEEK.

REGARDLESS OF HOW MUCH RAIN FALLS THIS WEEKEND...HOWEVER...MANY
STREAMS WILL BE SLOWER THAN NORMAL TO RECEDE POST-CREST AND FALL
BELOW STAGE...AS THE RUNOFF FROM SNOW MELT AS WELL AS EXCESS SOIL
MOISTURE TAKES A WHILE TO FINDS THEIR WAY INTO THE STREAMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH SUNDAY FOR NORTH CENTRAL IOWA.

&&

SHORT TERM...REV
AVIATION...HINSBERGER
LONG TERM...MS MAR 10
HYDROLOGY...ZOGG/REV
Hazardous weather outlook, Mar 13, 5:10 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 AM CST SAT MAR 13 2010

IAZ044>050-057>062-070>075-081>086-092>097-141200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
510 AM CST SAT MAR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE THROUGH SATURDAY...ESPECIALLY IN RIVER
BASINS NORTH OF INTERSTATE 80. FLOOD WARNINGS ARE IN EFFECT IN
MANY AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR
DETAILS. LOCALLY DENSE FOG IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING WILL PERSIST INTO NEXT WEEK AS SNOW MELT CONTINUES AND
RUNOFF FLOWS INTO RIVERS. FLOOD WARNINGS ARE IN EFFECT IN MANY
AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

IAZ004>007-015>017-023>028-033>039-141200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
510 AM CST SAT MAR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ICE JAMS REMAIN POSSIBLE THROUGH TONIGHT AND FLOODING WILL ALSO
CONTINUE TO INCREASE. A FLASH FLOOD WATCH AND FLOOD WARNINGS ARE
IN EFFECT FOR MANY AREAS. PLEASE SEE OUR WEBSITE AT
WEATHER.GOV/DESMOINES FOR DETAILS. LOCALLY DENSE FOG IS ALSO
POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING IS EXPECTED TO PERSIST ACROSS MUCH OF THE AREA INTO NEXT
WEEK. FLOOD WARNINGS ARE IN EFFECT IN SOME AREAS. PLEASE SEE OUR
WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:26 PM CSTRiver Flood WarningDMXMahaska, Wapello42 days
Mar 12, 10:34 PM CSTFlash Flood WarningDMXCerro Gordo6 hr
Mar 12, 11:36 PM CSTFlash Flood WarningDMXWebster6 hr
Mar 13, 7:57 AM CSTRiver Flood WarningDMXBremer3 days
Mar 13, 11:21 AM CSTRiver Flood WarningDMXWapello29 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.